Texas, 2007

Funnel Cloud in Texas, September 19, 2007

September 19, 2007 · NWS HGX · 1 event in 1 county or zone

The marine environment was conducive to the formation of funnel clouds in the Galveston Bay area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

The marine environment was conducive to the formation of funnel clouds in the Galveston Bay area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 19, 4:10 AM CST, 2 hours earlier.

Area forecast discussion, Sep 19, 4:10 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
510 AM CDT WED SEP 19 2007

.DISCUSSION...
A FEW CHANGES IN THE FCST FOR THE SHORT TERM. AS THE CLUSTER OF
PCPN OVER THE COASTAL WATERS AND INCREASED DEWPOINTS CAN ATTEST
TO...DEEPER LOW-LEVEL MOISTURE HAS RETURNED TO SE TX. LOCAL OBS
ALSO INDICATING A CONVERGENCE BOUNDARY OF SOME SORT APPROACHING
FROM THE EAST. GIVEN THIS AND THE ONGOING TRENDS...WILL BE ADD-
ING POPS TO THE FCST TODAY. THIS ACTIVITY SHOULD WANE WITH SUN-
SET...BUT A REPEAT NOT LIKELY ON THUR AS THE PASSAGE OF ANOTHER
BACK DOOR COOL FRONT USHERS ANOTHER INFUSION OF DRIER AIR AND
SLIGHTLY COOLER TEMPS TO E/SE TX. DRY/QUIET WX TO ROUND OFF THE
WEEK. HOWEVER...THE MAIN FCST PROBLEM WITH THIS PACKAGE REMAINS
THE WEEKEND PART OF THE FCST. HANGING OVER US LIKE THE SWORD OF
DAMOCLES...WE HAVE BEEN GOING THROUGH SOME ANGST CONCERNING THE
DEVELOPMENT/MOVEMENT OF A POSSIBLE TROPICAL SYSTEM FROM THE ERN
GULF IN THIS DIRECTION. WHILE 12Z RUNS APPEARED TO HAVE REACHED
A CONSENSUS AND AIMED IT TOWARD THE LA COAST...THESE LATEST 00Z
SOLNS LOOK TO BE BACKING OFF ON THIS TREND A BIT. NAM KEEPS ITS
TRACK TO THE NORTH BUT THE GFS TRACK IS NOW A TOUCH MORE SOUTH.
ECMWF REMAINS THE MOST INSISTENT/CONSISTENT ON THE TX SHORES. A
LOOK AT THE OTHER MODELS DO INDICATE A GOOD SPREAD FROM TX OVER
TO LA. BUT HAVING SAID ALL THAT...WE ARE STILL A WAYS AWAY FROM
THE ACTUAL POSSIBLE EVENT. OVERALL FCST/GUIDANCE WILL LIKELY BE
CLEARER MORE ONCE THE SYSTEM HAS ACTUALLY DEVELOPED/INITIALIZED
INTO THE MODELS. SO UNTIL THEN...ALL WE CAN DO IS KEEP WATCHING
/WAITING/HOPING... 41

&&

.MARINE...
SHOWERS FROM GALVESTON BAY SOUTH OUT BEYOND 150NM SHOULD SPREAD WEST
BUT EXPECT THE FOCUS TO MOVE INTO NEARSHORE WATERS THE NEXT COUPLE
OF HOURS. THE EAST-NORTHEAST TO SOUTHEAST WINDS SHOULD ALSO COME UP
THE NEXT FEW HOURS THEN WILL PROBABLY DROP OFF AFTER 9 AM AS
CONVERGENCE WANES OFFSHORE. EASTERLY FLOW WILL BE THE NORM THROUGH
THURSDAY THEN THE FOCUS FOR ATTENTION WILL LIKELY SHIFT EAST INTO
THE CENTRAL GULF AS AN UPPER LOW OVER FL THIS MORNING MOVES OUT
INTO THE NORTH CENTRAL GULF. CURRENTLY EXPECTING TO SEE SOME
SUBTROPICAL DEVELOPMENT WITH A NEATLY STACKED SYSTEM...THEN IT GETS
MORE DICEY. EARLIER DISCUSSIONS ALLUDED TO THE BEARS WATCH AND THAT
CERTAINLY STILL HOLD TRUE. EARLIER RUNS -12Z- SEEMED TO BE IN BETTER
AGREEMENT WITH THE TRACK OF THE SYSTEM INTO THE SABINE REGION. NOW A
MORE FRACTIOUS FORECAST IS LOOMING. GFS TAKES THE SYSTEM INTO NEW
ORLEANS QUICKLY EVEN WITH A STRONG RIDGE TO THE NORTH OF THE SYSTEM
WHILE THE ECMWF CARRIES THE SYSTEM WEST AND IT MAKES LANDFALL HERE
NEAR SAN LUIS PASS. THE GFS ENSEMBLE ALSO SEEMS TO HAVE A GROUPING
OF SOLUTIONS THAT FAVORS THE WESTERN SOLUTION THOUGH PERHAPS
SLIGHTLY FARTHER NORTH. SO AS FOR THE GRID WINDS...THEY LOOK
SOMETHING LIKE THE ECMWF WITH A CIRCULATION CENTER TRACKING
NORTHWEST FROM THE GULF WATERS SATURDAY NIGHT THROUGH THE MARINE
ZONES SUNDAY MORNING AND EARLY AFTERNOON. HAVE GONE WITH WINDS UP TO
20 KNOTS MAINLY EAST AND NORTHEAST OF THE CENTER WHERE A STRONGER
GRADIENT SHOULD BE EVIDENT. THANKS TO LCH FOR THE FORECAST
COLABORATION.
45

&&

.AVIATION...
MESSY...PATCHY IFR-LIFR NORTH NEAR UTS-CXO MVFR FOG ELSEWHERE WITH
AFOREMENTIONED SHRA AROUND THE GLS BAY AREA. EXPECTING THE SHRA/TSRA
TO SPREAD NORTHWEST AND WEST WITH EASTERLY FLOW IN PLACE AND THEN
WITH HEATING TO EXPAND OUT TO THE WNW. NOT VERY CONFIDENT THAT IAH
AND POINTS NORTHWARD WILL GET MUCH OUT OF THE INCREASED PW THAT HAS
SPREAD INLAND. MAY BE ALONG AND SOUTH OF THE I-10 CORRIDOR. PERHAPS
SOME PATCHY FOG AGAIN TONIGHT (PROBABLY WHERE WE GET RAIN).
45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      93  71  92  69  93 /  20  20   0   0   0
HOUSTON (IAH)              93  72  92  70  93 /  30  30   0   0   0
GALVESTON (GLS)            89  79  89  77  89 /  30  30   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 19, 5:50 AM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
650 AM CDT WED SEP 19 2007

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-201200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
650 AM CDT WED SEP 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Houston radar (KHGX), 29 km away, was scanning. The volume nearest the first event began at 12:09 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Galveston

When
September 19, 6:10 AM CST to 6:12 AM CST
Where
Galveston County, 5 mi N of Port Bolivar
Reported by
Emergency Manager
Coordinates
29.452, -94.780

Funnel cloud sighted on the bay side of the Bolivar Peninsula.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60172.